Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 88, NWS Blacksburg, VA

November 19, 2003Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Nov 19, 2003, 7:02 AM EST for Watauga County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 19, 2003, 7:02 AM EST (12:02 UTC)
Expired
Nov 19, 2003, 11:00 AM EST
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Watauga County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 191204
FFWRNK
NCC189-191600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 AM EST WED NOV 19 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 1100 AM EST

* AT 700 AM EST...LAW ENFORCEMENT REPORTED FLOODING IN THE TOWN OF 
  BOONE. KRAUT CREEK WAS OUT OF ITS BANKS. IN ADDITION...THE USGS 
  STREAM GAGE ON THE WATAUGA RIVER NEAR SUGAR GROVE IS RISING VERY 
  RAPIDLY...AND WAS INDICATING A STAGE OF 13 FEET...WHICH IS AT LEAST
  6 FEET ABOVE BANKFULL. SERIOUS FLOODING IS LIKELY ALONG THE 
  WATAUGA RIVER. FLOODING WILL LIKELY BECOME WORSE IN THE BOONE AREA
  AND ALONG THE SOUTH...MIDDLE AND EAST FORKS OF THE NEW RIVER.

* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 1100 AM EST INCLUDE
  SUGAR GROVE...
  BOONE...
  VALLE CRUCIS...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3636 8169 3616 8153 3613 8180 3628 8188

$$

06

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 3:40 AM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Nov 19, 3:40 AM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
340 AM EST WED NOV 19 2003

.DISCUSSION...
GETTING SOME IMPRESSIVE UPSLOPE RAIN IN WATAUGA COUNTY IN NW NC
MTNS. A COUPLE IFLOWS GAGES SHOW HALF INCH AN HOUR RATES...FOR THE
PAST 4 TO 5 HOURS. THIS IS AN OLD CONVECTIVE BAND BRINGING THIS
RAINFALL...BUT THERE IS ANOTHER JUST AHEAD OF THE SFC FNT WHICH HAS
BEEN SHOWING SIGNS OF STRENGTHENING. MODELS ARE IN A LOT BETTER
AGREEMENT HANDLING THE UPPER LOW AND SFC FNT- THIS FNT WILL SWEEP
THRU THE FA TODAY. THREAT OF HEAVY RAIN WILL BE GONE BY LATE
AFT/EVE...SO WILL KEEP THE FLOOD WATCH GOING...BUT CHANGE THE
EXPIRATION TIME TO 4 PM. GREATEST THREAT OF THUNDERSTORMS IS IN THE
PIEDMONT- THINKING THE NRN EDGE OF THE MORE ORGANIZED CONVECTIVE
BAND IN GSP/S CWA WILL TRANSLATE NEWD TODAY AND CLIP SE SECTIONS OF
THE CWA. DON/T EXPECT ANY SUN FOR HTG...BUT WITH A 60 KT 850 MB JET
AND PLENTY OF DYNAMICAL FORCING...THERE IS STILL A THREAT FOR
SEVERE. MAINLY DAMAGING WINDS...BUT HELICITY WILL BE STRONG ENOUGH
TO OVERCOME WEAK INSTABILITY AND MAY PRODUCE SOME WEAK TORNADOES.

DESPITE NO SUN...HAVE HAD TO RAISE MAX TEMPS BASED ON CURRENT TEMPS.
THERE IS NO DAMMING LEFT...AND I EXPECT THE UPSLOPE HEAVY RAIN TO
SPREAD NEWD INTO THE BLUE RIDGE IN VA THIS MORNING. ANY UPSLOPE SHUD
END BY NOON.

TONIGHT- KEPT A CHC OF SHOWERS FOR THE COLD POOL MOVG ACROSS THE
AREA BETWEEN 00 AND 06Z.

THU INTO THE WEEKEND- MAIN CHANGE TO THE FCST WAS TO DECREASE THE
CLOUDINESS QUITE A BIT AND RAISE MAX TEMPS. UPPER LOW IS NOW
PROGRESSIVE ON ALL MODELS...AND WE SHUD SEE THE LOW EXIT THE AREA BY
THU MORNING. SHORT WAVE RIDGE BUILDS OVER THE AREA IN RESPONSE TO
THE NEXT VIGOROUS SYSTEM MOVG INTO THE WEST COAST.  LOOKS LIKE A
PERIOD OF FAIR WX INTO THE WEEKEND...WITH MODERATING HIGH TEMPS.
GOOD RADIATION CONDS BEGINNING FRI NIGHT WILL BRING COOLER MIN TEMPS
THAN PREVIOUSLY FCST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR TODAY FOR ZONES NCZ001>006...NCZ018>020.

VA...FLOOD WATCH FOR TODAY FOR ZONES
VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.

WV...FLOOD WATCH FOR TOODAY NIGHT FOR ZONES VZ042>045.

&&

JJ
Hazardous weather outlook, Nov 19, 6:19 AM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191118-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
619 AM EST WED NOV 19 2003

.DAY ONE...
A STRONG COLD FRONT WILL BE PASSING THROUGH THE REGION BY LATE
AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS
ON THE SEVERE WEATHER THREAT.

A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY. PLEASE SEE THE
LATEST FLOOD WATCH STATEMENT...FFARNK...OR WARNINGS FOR DETAILS ON
THE FLOOD THREAT.

THE LATEST PRODUCTS CAN BE VIEWED ON THE WEB AT
WWW.ERH.NOAA.GOV/ER/RNK

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JJ

In the hours before

Special weather statement, Nov 19, 2:31 AM EST, 4 hours 31 minutes before
NCZ001>003-019-020-VAZ015-016-032-190930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 AM EST WED NOV 19 2003

...MODERATE TO HEAVY RAIN THIS MORNING...

AN AREA OF MODERATE TO HEAVY RAIN WILL LIFT NORTHEAST ACROSS
THE REGION THIS MORNING. RAINFALL RATES UP TO A HALF INCH PER HOUR
ARE POSSIBLE. THE HEAVIEST RAINS WILL OCCUR ALONG THE EASTERN SLOPES
OF BLUE RIDGE MOUNTAINS. RAINFALL TOTALS OF ONE TO THREE INCHES ARE
POSSIBLE THROUGH DAWN. DRIVERS THIS MORNING SHOULD PREPARE FOR
SUDDEN REDUCTIONS IN VISIBILITY DUE TO RAIN AND FOG. PONDING OF
WATER ON THE ROADS WILL OCCUR...LEADING TO A HYDROPLANING
HAZARD.

07
Special weather statement, Nov 19, 4:34 AM EST, 2 hours 28 minutes before
NCZ001>003-019-020-VAZ015>017-032-191130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 AM EST WED NOV 19 2003

...MODERATE TO HEAVY RAIN THIS MORNING...

AN AREA OF MODERATE TO HEAVY RAIN WILL CONTINUE TO MOVE NORTHEAST
ACROSS THE REGION THIS MORNING. RAINFALL RATES UP TO A HALF INCH PER
HOUR ARE POSSIBLE. THE HEAVIEST RAINS WILL OCCUR ALONG THE EASTERN
SLOPES OF BLUE RIDGE MOUNTAINS. RAINFALL TOTALS OF ONE TO THREE
INCHES ARE POSSIBLE THROUGH DAWN. DRIVERS THIS MORNING SHOULD PREPARE
FOR SUDDEN REDUCTIONS IN VISIBILITY DUE TO RAIN AND FOG. PONDING OF
WATER ON THE ROADS WILL OCCUR...LEADING TO A HYDROPLANING HAZARD.

07
Special weather statement, Nov 19, 5:14 AM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 AM EST WED NOV 19 2003

VAZ007-010>012-WVZ042>045-191007-
BLAND VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
TAZEWELL VA-WYTHE VA-
514 AM EST WED NOV 19 2003

AN AREA OF SHOWERS WITH HEAVY RAINFALL WILL BE PASSING THROUGH
WESTERN SECTIONS OF THE NEW RIVER VALLEY...AND SOUTHEAST WEST
VIRGINIA...THROUGH AT LEAST 8:00 AM. RAINFALL AMOUNTS IN THE AREA
OVERNIGHT THROUGH 5:00 AM HAVE AVERAGED AROUND AN INCH TO AN INCH AND
A HALF. AN ADDITIONAL INCH IS EXPECTED BETWEEN 5:00 AND 8:00
AM...WITH LOCALLY HEAVIER AMOUNTS OF UP TO 2 INCHES POSSIBLE.

THIS HEAVY RAINFALL WILL CAUSE SHARP RISES ON CREEKS AND SMALL
STREAMS IN THE AREA THIS MORNING...IN ADDITION TO FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS. ANY LOCATIONS THAT RECEIVE LOCALLY
HEAVIER RAINFALL OF 2 INCHES OR MORE MAY EXPERIENCE FLOODING ON
CREEKS AND STREAMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR POSSIBLE WARNINGS.
Special weather statement, Nov 19, 5:14 AM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED EPIRATION TIME...
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 AM EST WED NOV 19 2003

VAZ007-010>012-WVZ042>045-191307-
BLAND VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
TAZEWELL VA-WYTHE VA-
514 AM EST WED NOV 19 2003

AN AREA OF SHOWERS WITH HEAVY RAINFALL WILL BE PASSING THROUGH
WESTERN SECTIONS OF THE NEW RIVER VALLEY...AND SOUTHEAST WEST
VIRGINIA...THROUGH AT LEAST 8:00 AM. RAINFALL AMOUNTS IN THE AREA
OVERNIGHT THROUGH 5:00 AM HAVE AVERAGED AROUND AN INCH TO AN INCH AND
A HALF. AN ADDITIONAL INCH IS EXPECTED BETWEEN 5:00 AND 8:00
AM...WITH LOCALLY HEAVIER AMOUNTS OF UP TO 2 INCHES POSSIBLE.

THIS HEAVY RAINFALL WILL CAUSE SHARP RISES ON CREEKS AND SMALL
STREAMS IN THE AREA THIS MORNING...IN ADDITION TO FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS. ANY LOCATIONS THAT RECEIVE LOCALLY
HEAVIER RAINFALL OF 2 INCHES OR MORE MAY EXPERIENCE FLOODING ON
CREEKS AND STREAMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR POSSIBLE WARNINGS.
Special weather statement, Nov 19, 5:57 AM EST, 1 hour 5 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 AM EST WED NOV 19 2003

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191029-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
558 AM EST WED NOV 19 2003

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. A STRONG COLD
FRONT WILL PASS THROUGH THE AREA BY THIS AFTERNOON. A LINE OF
SHOWERS...AND A FEW THUNDERSTORMS AHEAD OF THE FRONT...IS EXPECTED TO
MOVE THROUGH THE PIEDMONTS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST
VIRGINIA FROM LATE THIS MORNING INTO MID AFTERNOON. SOME OF THESE
STORMS MAY HAVE DAMAGING WINDS. IN ADDITION...A SECOND AREA OF
THUNDERSTORMS MAY DEVELOP THIS AFTERNOON IN EASTERN TENNESSEE AND
MOVE INTO THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...SOUTHWEST
VIRGINIA AND SOUTHERN WEST VIRGINIA. THERE WOULD BE A THREAT FOR
LARGE HAIL FROM THESE STORMS.

A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

JJ
Local storm report, Nov 19, 6:15 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 AM EDT WED NOV 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 AM    RICHLANDS                 VA   FLOODING
11/19/03   TAZEWELL                       FLOODING OF CLINCH RIVER
                                          OVER PAGE AND BURNET
                                          STREETS.

0630 AM    BOONE                     NC   FLOODING
11/19/03   WATAUGA                        KRAUT CREEK OUT OF ITS
                                          BANKS.

0635 AM    TANNERSVILLE              VA   FLOODING
11/19/03   TAZEWELL                       LAUREL CREEK OUT OF ITS
                                          BANKS.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 1:23 AM ESTFlash Flood WarningRNKWatauga6 hr
Nov 19, 6:46 AM ESTFlash Flood WarningRNKAlleghany, Ashe6 hr
Nov 19, 12:04 PM ESTFlash Flood WarningRNKWilkes3 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.